Toxicology Litigation Support
The Ephedra alkaloids are based on a chemical class of enantiomers which are structurally similar to amphetamines and metamphetamines. As such, they act in a similar way on adrenergic receptors and, not surprisingly, they are thought to be addictive. Nutritional supplements and cold remedies containing Ephedra alkaloids are thought to cause peak elevations in blood pressure and hemorrhagic strokes in susceptible individuals. Dr. Parent has written an expert report on the causal relationship between the use of Ephedra alkaloids and hemorrhagic stroke in which he employs the Hill Criteria to meet the requirements of Daubert. A report and selected references are provided below.
Anonymous, Phenylpropanolamine hydrochloride. In: American Medical Association Drug Evaluations Annual, p. 416, Chicago, Illinois (1991).
Anonymous, Adverse events associated with ephedrine containing products - Texas December 1993 - September 1995. Journal of the American Medical Association, 276(21), 1711-1712 (1996).
Backer, R., Tautman, D., Lowry, S., Harvey, C. M. and Poklis, A., Fatal ephedrine intoxication. Journal of Forensic Sciences, 42(1), 157-159 (1997).
Barinagarrementeria, F., Mendez, A. and Vega, F., Cerebral hemorrhage associated with the use phenylpropanolamine. Neurologia, 5(8), 292-295 (1990).
Bernstein, E. and Diskant, B. M., Phenylpropanolamine: a potentially hazardous drug. Americna Journal of Emergency Medicine, 11, 311-315 (1982).
Blau, J. J., Ephedrine nephrolithiasis associated with chronic ephedrine abuse. Journal of Urology, 160(3 Pt 1), 825 (1998).
Briscoe, R. J., Vanecek, S. A., Vallett, M., Baird, T. J., Holloway, F .A. and Gauvin, D. V., Reinforcing effects of caffeine, ephedrine, and their binary combination in rats. Pharmacology Biochemistry and Behavior, 60(3), 685-693 (1998).
Brown, N. J., Ryder, D. and Branch, R. A., A pharmacodynamic interaction between caffeine and phenylpropanolamine. Clinical Pharmacology and Therapeutics, 50(4), 363-371 (1991).
Bruno, A., Nolte, K. B. and Chapin, J., Stroke associated with ephedrine use. Neurology, 43(7), 1313-1316 (1993).
Chung, Y. T., Hung, D. Z., Hsu, C. P., Yang, D. Y. and Wu, T. C., Intracerebral hemorrhage in a young woman with arteriovenous malformation after taking diet control pills containing phenylpropanolamine: a case report. Chung Hua I. Hsueh. Tsa. Chih., 61(7), 432-435 (1998).
Clark, R. F. and Curry, S. C., Pseudoephedrine dangers. Pediatrics, 85(3), 389-390 (1990).
Cockings, J. G. and Brown, M., Ephedrine abuse causing acute myocardial infarction. Medical Journal of Australia, 167(4), 199-200 (1997).
Cupp, M. J., Herbal remedies: adverse effects and drug interactions. American Family Physician, 59(5), 1239-1245 (1999).
Derreza, H., Fine, M. D. and Sadaniantz, A., Acute myocardial infarction after use of pseudoephedrine for sinus congestion. Journal of the American Board of Family Practice, 10(6), 436-468 (1997).
Dietz, A. J., Amphetamine-like reactions to phenylpropanolamine. Journal of the American Medical Association, 245, 601-602 (1981).
Dowse, R., Scherzinger, S. S. and Kanfer, I., Serum concentrations of phenylpropanolamine and associated effects on blood pressure in normotensive subjects: a pilot-study. International Journal of Clinical Pharmacology, Therapeutics and Toxicology , 28(5), 205-210 (1990).
Doyle, H. and Kargin, M., Herbal stimulant containing ephedrine has also caused psychosis. British Medical Journal, 313(7059), 756 (1996).
Drew, C. D., Knight, G. T., Hughes, D. T. AND Bueh, M., Comparison of the effects of D-(-)-ephedrine and L-(+)-pseudoephedrine on the cardiovascular and respiratory systems in man. British Journal of Clinical Pharmacology, 6, 221-225 (1978).
Dulloo, A. G. and Miller, D. S., Ephedrine, caffeine and aspirin: “over-the-counter drugs” that interact to stimulate thermogenesis in the obese. Nutrition, 5(1), 7-9 (1989).
Forman, H. P., Levin, S., Stewart, B., Patel, M. and Feinstein, S., Cerebral vasculitis and hemorrhage in an adolescent taking diet pills containing phenylpropanolamine: case report and review of the literature. Pediatrics, 83, 737-741 (1989).
Gallagher, J. P. and Shinnick-Gallagher, P., Ephedrine and neuromuscular transmission, in vivo. Neuropharmacology, 18(10), 749-754 (1979).
Goodhue, A., Bartel, R. L. and Smith, N. B., Exacerbation of psychosis by phenylpropanolamine. American Journal of Psychiatry, 157(6), 1021-1022 (2000).
Gurley, B. J., Wang, P. and Gardner, S. F., Ephedrine-type alkaloid content of nutritional supplements containing Ephedra sinica (Ma-huang) as determined by high performance liquid chromatography. Journal of Pharmaceutical Sciences, 87(12), 1547-1553 (1998).
Herridge, C. F. and a'Brook, M. F., Ephedrine psychosis. British Medical Journal, 2(598), 160 (1968).
Hughes, D. T., Empey, D. W. and Land, M., Effects of pseudoephedrine in man. Journal of Clinical and Hospital Pharmacy, 8(4), 315-321 (1983).
Jones, T. L., Dangerously revved. Ephedrine misuse poses health hazards. Texas Medicine, 92(5), 52-53 (1996).
Karch, S. B., Ma huang and the ephedra alkaloids. In: Toxicology and Clinical Pharmacology of Herbal Products. Cupp, M. J. (ed). Humana Press, Inc., Totowa, New Jersey, 11-30 (2000).
Karch, S. B., Comments on “ma huang toxicity” letter by Dr. Theoharides. Journal of Clinical Psychopharmacology, 19(2), 196-199 (1999).
Kumarnsit, E., Harnyuttanakorn, P., Meksuriyen, D., Govitrapong, P., Baldwin, B. A., Kotchabhakdi, N. and Casalotti, S. O., Pseudoephedrine, a sympathomimetic agent, induces Fos-like immunoreactivity in rat nucleus accumbens and striatum. Neuropharmacology, 38(9), 1381-1387 (1999).
Lake, C. R., Zaloga, G., Clymer, R., Quirk, R. and Chernow, B., A double dose of phenylpropanolamine causes transient hypertension. American Journal of Medicine, 85, 339-343 (1988).
Leo, P. J., Hollander, J. E., Shih, R. D. and Marcus, S. M., Phenylpropanolamine and associated myocardial injury. Annals of Emergency Medicine, 28(3), 359-362 (1996).
Loizou, L. A., Hamilton, J. G. and Tsementzis, S. A., Intracranial haemorrhage in association with pseudoephedrine overdose. Journal of Neurology Neurosurgery and Psychiatry, 45(5), 471-472 (1982).
Mack, R. B., “All but death, can be adjusted”. Ma Huang (ephedrine) adversities. North Carolina Medical Journal, 58(1), 68-70 (1997).
Maglione, M., Miotto, K., Iguchi, M., Jungvig, L., Morton, S. C. and Shekelle, P. G., Psychiatric effects of ephedra use: an analysis of Food and Drug Administration reports of adverse events. Americna Journal of Psychiatry, 162(1), 189-191 (2005).
Marshall, R. D. and Douglas, C. J., Phenylpropanolamine-induced psychosis. Potential predisposing factors. General Hospital Psychiatry, 16(5), 358-360 (1994).
Martin, W. R., Sloan, J. W., Sapira, J. D. and Jasinski, D. R., Physiologic, subjective, and behavioral effects of amphetamine, methamphetamine, ephedrine, phenmetrazine, and methylphenidate in man. Clinical and Pharmacology and Therapeutics, 12(2), 245-258 (1971).
Mourand, I., Ducrocq, X., Lacour, J. C., Taillandier, L., Anxionnat, R. and Weber, M., Acute reversible cerebral arteritis associated with parenteral ephedrine use. Cerebrovascular Disease, 9(6), 355-357 (1999).
Mueller, S. M., Muller, J. and Asdell, S. M., Cerebral hemorrhage associated with phenylpropanolamine in combination with caffeine. Stroke, 15, 119-123 (1984).
Ooms, T. G., Khan, S. A. and Means, C., Suspected caffeine and ephedrine toxicosis resulting from ingestion of an herbal supplement containing guarana and ma huang in dogs: 47 cases (1997-1999). Journal of the American Veterinary Medical Association, 218(2), 225-229 (2001).
Palmer, M. E. Haller, C., McKinney, P. E., Klein-Schwartz, W., Tschirgi, A., Smolinske, S. C., Woolf, A., Sprague, B. M., Ko, R., Everson, G., Nelson, L. S., Dodd-Butera, T., Bartlett, W.D ., Landzberg, B. R., Adverse events associated with dietary supplements: an observational study. Lancet, 361(9352), 101-106 (2003).
Roberge, R. J., Hirani, K. H., Rowland, III, P. L., Berkeley, R. and Krenzelok, E. P., Dextromethorphan- and pseudoephedrine-induced agitated psychosis and ataxia: case report. Journal of Emergency Medicine, 17(2), 285-288 (1999).
Schulman, S., Addressing the potential risks associated with ephedra use: a review of recent efforts. Public Health Reports, 118(6), 487-492 (2003).
Shufman, N. E., Witztum, E. and Vass, A., Ephedrine psychosis. Harefuah, 127(5-6), 166-168, 215 (1994).
Soutullo, C. A., Cottingham, E. M. and Keck, Jr., P. E., Psychosis associated with pseudoephedrine and dextromethorphan. Journal of the American Academy of Child and Adolescent Psychiatry, 38(12), 1471-1472 (1999).
Stoessl, A. J., Young, G. B. and Feasby, T. E., Intracerebral haemorrhage and angiographic beading following ingestion of catecholaminergics. Stroke, 16(4), 734-736 (1985).
Theoharides, T. C., Sudden death of a healthy college student related to ephedrine toxicity from a ma huang-containing drink. Journal of Clinical Psychopharmacology, 17(5), 437-439 (1997).
To, L. B., Sangster, J. F., Rampling, D. and Cammens, I., Ephedrine-induced cardiomyopathy. Medical Journal of Australia, 2, 35-36 (1980).
White, L. M., Gardner, S. F., Gurley, B. J., Mark, M. A., Wang, P. L. and Estes, M., Pharmacokinetics and cardiovascular effects of ma-huang (ephedra sinica) in mormotensive adults. Journal of Clinical Pharmacology, 37, 116-122 (1997).
Young, R., Bondarev, M. and Glennon, R. A., An examination of isomeric phenylpropanolamines in (-)ephedrine-trained rats. Drug and Alcohol Dependence, 57(1), 1-6 (1999).
Zahn, K. A., Li, R. L. and Purssell, R. A., Cardiovascular toxicity after ingestion of “herbal ecstacy”. Journal of Emergency Medicine, 17, 289-291 (1999).